Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX

June 4, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2009, 4:25 PM MDT for Eddy County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2009, 4:25 PM MDT (22:25 UTC)
Expired
Jun 4, 2009, 5:30 PM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:22 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 1:22 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU JUN 4 2009

.DISCUSSION...
BLOCKED PATTERN ALOFT OVER THE CONUS TODAY WILL PROGRESS EASTWARD
INTO THE WEEKEND AS AN UPPER RIDGE BUILDING INTO THE AREA TONIGHT
FLATTENS AHEAD OF A CUTOFF LOW THAT WILL MOVE SLOWLY INLAND FROM
THE PACIFIC.  ANOTHER UPPER TROUGH WILL DIG OVER THE NORTHWESTERN
CONUS THIS WEEKEND AND CONTINUE THIS PROCESS THROUGH EARLY NEXT
WEEK.  NORTHWEST FLOW ALOFT OVER THE AREA TODAY WILL TRANSITION TO
SOUTHWEST FRIDAY AS SAID UPPER RIDGE FLATTENS.  A SURFACE TROUGH
WILL FORM ALONG THE HIGHER TERRAIN TODAY...THEN TRANSLATE EASTWARD
INTO THE PLAINS FRIDAY AND SATURDAY AS THIS FLOW PERSISTS.  A
DRYLINE WILL REMAIN DISPARATE FRIDAY AND SATURDAY...THEN SHARPEN
SUNDAY.

WILL CARRY SCATTERED THUNDERSTORMS ALONG THE HIGHER TERRAIN AND
ADJACENT PLAINS THROUGH THIS EVENING...WITH THE POSSIBILITY OF SOME
OF THESE STORMS MIGRATING EAST/SOUTHEASTWARD OVERNIGHT ON AN
INCREASING LOW LEVEL JET.  THINK THERE WILL BE ENOUGH INSTABILITY
AND SHEAR FOR A FEW OF THESE STORMS TO BE SEVERE...AND WILL MENTION
IN THE ZONES AND HWO.  DESPITE THE UPPER RIDGE OVER THE AREA FRIDAY
MORNING...THE FLOW ALOFT FLATTENS...BECOMES DIFFLUENT WITH
ADDITIONAL SHORTWAVE TROUGHS PROGGED TO MOVE OVER THE AREA.  COULD
SEE CONVECTION DEVELOP ALONG THE SURFACE TROUGH...THEN MOVE
EASTWARD AFTER SUNSET.  AGAIN A FEW STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.  SATURDAY AND
SUNDAY WILL BE MUCH THE SAME AS SOUTHWEST FLOW ALOFT PERSISTS OVER
THE AREA.  TEMPERATURES WILL STAY HOT THROUGH THE WEEKEND WHILE
SOME DRYING OVER THE WESTERN CWA SATURDAY AND SUNDAY COULD LEAD TO
FIRE WEATHER CONCERNS.  WILL ELABORATE MORE ON FIRE WEATHER BELOW.

TEMPERATURES FRIDAY AND THROUGH MOST OF THE EXTENDED LOOK TO BE
ABOVE NORMAL DUE THE FLATTENED UPPER RIDGE REMAINING OVER THE
SOUTHERN FRINGE OF THE CWA AND WESTERLY DOWNSLOPE WINDS.  AS THE
NORTHWEST CONUS UPPER TROUGH THIS WEEKEND PROGRESSES EASTWARD...A
COLD FRONT COULD MAKE IT SOUTH INTO THE AREA TUESDAY OR BEYOND.
FOR NOW...HAVE TENDED TEMPERATURES ON THE HIGH SIDE UNTIL IT
BECOMES MORE CLEAR WHETHER THIS FRONT WILL MAKE IT OR NOT.  POPS
IN THE EXTENDED WILL ALSO HAVE TO BE ADJUSTED IF THE FRONT MAKES
IT INTO THE AREA.

&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL BE ON THE INCREASE THROUGH THE WEEKEND
AS A LARGE SUBTROPICAL UPPER RIDGE MOVES OVER THE AREA.  ISOLATED
RED FLAG CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
ON FRI AS 20 FOOT WINDS INCREASE.  ALONG WITH THE INCREASING 20
FOOT WINDS...RH LEVELS ARE EXPECTED TO FALL NEAR TO OR JUST BELOW
THE 15% THRESHOLD.  OBSERVATIONS HOWEVER ARE EXPECTED TO REMAIN
ISOLATED ENOUGH TO WITHHOLD THE ISSUANCE OF ANY FIRE WEATHER
HEADLINES FOR FRI AFTERNOON.  BY SATURDAY...STRONGER 20 FOOT WINDS
ARE ANTICIPATED ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT
SOUTHEAST NEW MEXICO PLAINS AS THE UPPER RIDGE AXIS SHIFTS TO THE
EAST.  STRONG MID-LEVEL WINDS WILL COMBINE WITH VERY WARM NEAR
SURFACE TEMPERATURES WILL ALLOW AMPLE MIXING OF STRONG MID-LEVEL
WINDS ALOFT TO THE SURFACE. STRONGER WINDS COMBINED WITH CRITICALLY
LOW RH VALUES WILL LEAD TO WIDESPREAD RED FLAG CONDITIONS ACROSS
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY
AFTERNOON.  THE CURRENT OUTLINED AREAS MAY NEED TO BE EXPANDED
SOUTHWARD DEPENDING UPON NEW INFORMATION FROM SUBSEQUENT MODEL
TRENDS. THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS
WILL AGAIN BE TARGETED ON SUNDAY FOR POSSIBLE RED FLAG CONDITIONS
HOWEVER WILL AWAIT NEW MODEL DATA BEFORE ISSUING ANY ADDITIONAL
HEADLINES.

ADDITIONAL CONCERNS WILL TAKE THE FORM OF THE POSSIBILITY OF DRY
LIGHTNING STRIKES FRIDAY AND THROUGH THE WEEKEND...PARTICULARLY
IN...BUT NOT LIMITED TO...THE DAVIS AND GLASS MOUNTAINS.  THERE
MAY STILL BE ENOUGH LOW LEVEL MOISTURE OVER THE HIGHER TERRAIN
FRIDAY...BUT SATURDAY AND SUNDAY THESE AREAS COULD SEE
THUNDERSTORMS DEVELOP DUE TO THE PRESENCE OF MID LEVEL MOISTURE...
BUT WITH DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE.  AT THIS
TIME...WIDESPREAD DRY LIGHTNING STRIKES ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  97  70 100  /  20  20  20  20
CARLSBAD NM                65  98  65 100  /  30  10  10  10
DRYDEN TX                  67  96  72  97  /  20  10  20  10
FORT STOCKTON TX           68  99  70 100  /  10  30  20  20
GUADALUPE PASS TX          65  90  65  93  /  20  10  10  10
HOBBS NM                   63  96  65  97  /  20  20  10  10
MARFA TX                   53  91  55  93  /  30  30  20  20
MIDLAND INTL AIRPORT TX    66  96  69 100  /  20  30  20  20
ODESSA TX                  67  97  71 100  /  20  30  20  20
WINK TX                    69 100  71 102  /  10  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

32/67
Hazardous weather outlook, Jun 4, 12:18 PM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT THU JUN 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT THU JUN 4 2009 /1218 PM MDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP
THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO. LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH WILL
BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...SLOW STORM
MOVEMENT WILL PROMOTE VERY HEAVY RAINFALL AND THE THREAT FOR
LOCALIZED FLASH FLOODING.

AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
ACROSS PORTIONS OF LEA COUNTY NEW MEXICO PLAINS AND PERMIAN
BASIN. SOME STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. ELSEWHERE...LINGERING STORMS WILL
REMAIN POSSIBLE ACROSS PORTIONS OF THE TEXAS BIG BEND...WITH
ACTIVITY LIKELY DECREASING IN CONVERGE BY MIDNIGHT. AGAIN...LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCALIZED FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON ACROSS
THE PERMIAN BASIN...LEA COUNTY NEW MEXICO PLAINS...THE TRANS
PECOS...DAVIS MOUNTAINS...AS WELL AS THE MARFA AND STOCKTON
PLATEAUS. SOME STORMS MAY ACHIEVE SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS REMAINING THE BIGGEST THREATS IN ADDITION TO
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY
AND SUNDAY ACROSS THE PERMIAN BASIN AND TRANS PECOS. HAIL...STRONG
WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY
AFTERNOON. 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ALONG WITH
RELATIVE HUMIDITY LEVELS BELOW 15% ARE EXPECTED. A FIRE WEATHER
WATCH IS IN EFFECT FOR SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 4, 1:45 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUN 4 2009

TXZ074-080-081-042030-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
245 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO...
NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF FORT DAVIS AT 244
PM CDT...MOVING SOUTHEAST AT 15 MPH.  ADDITIONAL THUNDERSTORMS WERE
DEVELOPING RAPIDLY OVER JEFF DAVIS...NORTHERN PRESIDIO AND NORTHERN
BREWSTER COUNTIES.  ALL OF THESE STORMS WERE MOVING SOUTHEASTWARD AT
15 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 4, 2:26 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT THU JUN 4 2009

TXZ074-081-042100-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
326 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR ALPINE AT 323 PM CDT...MOVING
SOUTH AT 10 MPH. OTHER THUNDERSTORMS WERE DEVELOPING NEAR THE
PAISANO PASS ALONG HIGHWAY 67 90 BETWEEN ALPINE AND MARFA...AND ALSO
ALONG STATE HIGHWAY 118 ABOUT 10 MILES SOUTH OF ALPINE.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOTORISTS
NEAR OR TRAVELLING WEST OR SOUTH OF ALPINE SHOULD EXERCISE EXTREME
CAUTION. WATCH FOR PONDING OF WATER ON THE ROADWAY.

PEOPLE IN NORTHWESTERN BREWSTER COUNTY...INCLUDING THE CITY OF
ALPINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 4, 3:29 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT THU JUN 4 2009

NMZ027-028-042215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
329 PM MDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF HOPE AT
323 PM MDT...MOVING SOUTHEAST AT 20 MPH.

GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF MARBLES...
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. SEEK
SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.

STORM INTENSITY CONTINUES TO INCREASE AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.

AREAS AFFECTED BY THIS STORM INCLUDE HOPE...U.S. HIGHWAY 82 AND
COUNTY ROAD 12. PEOPLE IN NORTHWESTERN EDDY COUNTY SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 4, 3:51 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT THU JUN 4 2009

TXZ081-042215-
BIG BEND AREA-
451 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY AT
450 PM CDT...MOVING SOUTHEAST AT 15 MPH ALONG SH 118.

PEOPLE IN WEST CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:04 AM MDTSevere Thunderstorm WarningMAFAndrews, Gaines41 min
Jun 4, 1:38 PM MDTFire Weather WatchMAF24 hr
Jun 3, 8:44 PM MDTSevere Thunderstorm WarningMAFLea46 min
Jun 3, 10:08 PM MDTSevere Thunderstorm WarningMAFLea67 min
Jun 3, 11:10 PM MDTSevere Thunderstorm WarningMAFLea65 min
Jun 3, 11:34 PM MDTAreal Flood AdvisoryMAFLea86 min
Jun 4, 12:20 AM MDTAreal Flood AdvisoryMAFLea55 min
Jun 4, 3:40 PM MDTSevere Thunderstorm WarningMAFEddy50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.